North Dakota, 2019

Tornado and Hail in North Dakota, August 12, 2019

August 12, 2019 · NWS BIS · 6 events in 2 counties and zones

An occluded front dropped through northwest North Dakota before gradually moving east. This feature served as the focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An occluded front dropped through northwest North Dakota before gradually moving east. This feature served as the focus for thunderstorm development. Some of the thunderstorms became severe in Ward and McLean counties in an area of enhanced instability and deep layer shear. One of the storms produced a tornado in McLean County, near the town of Douglas, which is in Ward County. The largest hail reported was the size of golf balls, and the strongest wind gust reported was 70 mph. Both of these occurred in the community of Makoti, Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 4:29 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 12, 4:29 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
529 PM CDT Mon Aug 12 2019

.UPDATE...
Issued at 528 PM CDT Mon Aug 12 2019

An upper level low was over south central/southeastern Saskatchewan,
surrounded by a series of upper level impulses rotating around the
upper low. Meanwhile, a surface cold front extended from a surface
low near Williston to Minot/Garrison to near Jamestown.

An arc of showers and thunderstorms had developed late this
afternoon along the southern boundary of the upper level impulses.
This arc of scattered storms extended from northwest North Dakota,
then westward across central Montana. The arc of storms will
continue pushing eastward into north central North Dakota in more of
a line of storms. Some gusty winds and small hail is possible, but
severe storms (large hail and damaging winds) looks to be a minimal
threat - but a localized severe storm is still possible. It is
expected that the thunderstorms will continue through at least 9 pm
cdt, then become an area of showers with only isolated thunder after
9 pm. Showers are expected after that, with chances of showers and
isolated thunderstorms overnight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 246 PM CDT Mon Aug 12 2019

The short term forecast is highlighted by a marginal severe
weather risk this afternoon and early evening in the northwest and
central. A nonzero tornado risk exists as well.

This afternoon, a closed midlevel low was located over
southeastern Saskatchewan with an occluded front placed from
northwest to southeast North Dakota. Strong surface convergence
along the frontal boundary as well as midlevel lapse rates nearing
7 C/km have allowed for thunderstorm development in the northwest.
With effective bulk layer shear of 30-40 kts this afternoon, a
marginal severe weather threat may develop. Additionally, with
enhanced vorticity along the surface boundary a nonzero tornado
risk exists with thunderstorms that reside in this convergence
zone. The severe risk exists along the diurnal curve with
thunderstorm intensity and coverage decreasing into the evening.

Tonight, the midlevel low will become more progressive and
open...moving east/southeast overnight. An associated cold front
will have passed through the state by Tuesday morning with breezy
north/northwest surface winds expected through the day. Seasonably
cooler temperatures are expected with highs in the 60s to near 70.
A few lingering showers will be possible through the day before
clearing in the evening as high pressure sets in.

.LONG TERM...(Tuesday night through Monday)
Issued at 246 PM CDT Mon Aug 12 2019

Tuesday evening through Wednesday, the upper low progresses
eastward with a surface high developing across the Dakotas. Lows
Wednesday morning drop into the 40s and low 50s with highs
returning to the 70s. Wednesday through Friday the upper level
flow pattern becomes northwesterly with several perturbations
propagating through the flow, delivering daily chances for showers
and thunderstorms. Guidance keeps wave timing on Wednesday later
in the evening, so chances for precipitation will likely be held
until the overnight hours through the day Thursday. Risk for
stronger storms or severe weather through the end of the week is
highly uncertain as details are murky on timing of frontal
passages associated with the embedded northwest shortwaves.

With the northwest flow pattern, high temperatures are expected to
stay in the 70s to around 80 each day through the end of the week.
For this coming weekend, global deterministic model guidance has
diverged quite a bit in the last few runs. Recent GFS runs have
develop a strong trough out of central Canada with a surging cold
front through the Northern Plains Friday night. This solution
delivers seasonably colder temperatures on Saturday while
effectively eliminating chances for convection. Conversely, the
ECMWF had developed a trough trough in the northwest with
southerly flow over the northern plains which would have set up
widespread chances for thunderstorms over the weekend. However,
the recent 12Z EC has trended towards the GFS solution. With that
in mind, a blended solution brings chances for precipitation
through the weekend with a slight chance of thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM CDT Mon Aug 12 2019

IFR stratus will likely continue throughout the 18Z TAF period for
KJMS and the James River Valley. MVFR strato-cumulus across
central North Dakota will scatter to VFR this afternoon. Scattered
rain showers and thunderstorms will develop across northwest and
north central North Dakota this afternoon, and move southeast
through the evening. KMOT and KISN are the most likely terminals
to be impacted. Widespread MVFR/IFR stratus is expected across
western and central North Dakota tonight through Tuesday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...AE
LONG TERM...AE
AVIATION...PA
Hazardous weather outlook, Aug 12, 1:38 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
238 PM CDT Mon Aug 12 2019

NDZ031>033-040>045-131945-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
238 PM CDT Mon Aug 12 2019 /138 PM MDT Mon Aug 12 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today. Severe
weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009>011-017>023-025-034>037-046>048-050-051-131945-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
238 PM CDT Mon Aug 12 2019 /138 PM MDT Mon Aug 12 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today. A few severe storms are
possible with quarter size hail and locally damaging wind gusts
to 60 mph. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ003>005-012-013-131945-
Renville-Bottineau-Rolette-McHenry-Pierce-
238 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms late this
afternoon and evening. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

In the hours before

Special weather statement, Aug 12, 4:36 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
536 PM CDT Mon Aug 12 2019

NDZ002-009-010-017-122300-
McKenzie ND-Mountrail ND-Williams ND-Burke ND-
536 PM CDT Mon Aug 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BURKE...
NORTHEASTERN MCKENZIE...EASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL
COUNTIES UNTIL 600 PM CDT...

At 535 PM CDT, strong thunderstorms were located along a line
extending from near Battleview to 6 miles south of Tioga to 17 miles
northeast of Watford City. Movement was east at 40 mph.

Wind gusts to 50 mph will be possible with these storms.

Locations impacted include...
Tioga, Ray, Powers Lake, Ross, Battleview, Lostwood, 4 Bears Lodge,
White Earth, Lewis And Clark State Park, White Earth Bay Recreation
Area, Charlson, White Tail Bay Recreation Area, Mcgregor and Tobacco
Garden Bay Recreation Area.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4870 10232 4836 10240 4798 10255 4800 10332
      4831 10320 4862 10315 4863 10301 4863 10289
      4865 10288
TIME...MOT...LOC 2235Z 260DEG 36KT 4857 10285 4832 10299 4803 10313

HARGROVE
Special weather statement, Aug 12, 5:02 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
602 PM CDT Mon Aug 12 2019

NDZ002-010-011-122345-
Mountrail ND-Ward ND-Burke ND-
602 PM CDT Mon Aug 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARD...
SOUTHWESTERN BURKE AND MOUNTRAIL COUNTIES UNTIL 645 PM CDT...

At 601 PM CDT, strong thunderstorms were located along a line
extending from near Powers Lake to 8 miles north of Ross to 15 miles
northwest of 4 Bears Lodge. Movement was east at 45 mph.

Wind gusts to 50 mph will be possible with these storms.

Locations impacted include...
Stanley, Kenmare, Powers Lake, Ross, Battleview, Palermo, Donnybrook,
Lostwood, Belden, Blaisdell, White Earth, Coulee, White Earth Bay
Recreation Area and Tagus.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4852 10184 4846 10184 4846 10182 4812 10197
      4812 10274 4813 10276 4812 10282 4825 10283
      4841 10276 4855 10289 4858 10289 4869 10200
TIME...MOT...LOC 2301Z 263DEG 41KT 4851 10267 4843 10260 4818 10271

HARGROVE
Special weather statement, Aug 12, 5:34 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
634 PM CDT Mon Aug 12 2019

NDZ010-011-130000-
Mountrail ND-Ward ND-
634 PM CDT Mon Aug 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARD AND EAST
CENTRAL MOUNTRAIL COUNTIES UNTIL 700 PM CDT...

At 633 PM CDT, a strong thunderstorm was located over Plaza, or 30
miles southeast of Stanley, moving east at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Plaza and Makoti.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4796 10206 4810 10203 4811 10162 4787 10171
TIME...MOT...LOC 2333Z 272DEG 19KT 4801 10193

HARGROVE

The radar

The Minot AFB radar (KMBX), 84 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Ward

When
August 12, 5:50 PM CST to 5:53 PM CST
Where
Ward County, 0.69 mi S of Makoti
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
47.960, -101.800

Hail was wind driven.

Hail, Ward

When
August 12, 5:50 PM CST to 5:53 PM CST
Where
Ward County, 0.83 mi SW of Makoti
Measured
1.5 in hail
Reported by
Public
Coordinates
47.960, -101.810

Thunderstorm Wind, Ward

When
August 12, 5:55 PM CST to 5:59 PM CST
Where
Ward County, Makoti
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.970, -101.800

The public estimated thunderstorm wind gusts of 70 mph.

Hail, Ward

When
August 12, 6:35 PM CST to 6:38 PM CST
Where
Ward County, 0.69 mi N of Douglas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.860, -101.500

Tornado, McLean

When
August 12, 6:40 PM CST to 6:41 PM CST
Where
McLean County, 8.35 mi W of Max to 7.96 mi W of Max
Rating
EF0
Path length
0.45 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
47.820, -101.480

A storm chaser reported this brief tornado. Other reports included very minor damage in the form of tree branches broken. The reports of minor damage led to the EF0 rating.

Hail, McLean

When
August 12, 6:43 PM CST to 6:45 PM CST
Where
McLean County, 0.93 mi W of Max
Measured
1.5 in hail
Reported by
Public
Coordinates
47.820, -101.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849166, 849167, 849168, 849169, 849170, 849171.